Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 69, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 8, 2018, 5:56 PM HST for Honolulu County, Hawaii. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 8, 2018, 5:56 PM HST (03:56 UTC)
- Expired
- Nov 8, 2018, 6:57 PM HST
- In force
- 61 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 85 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 3.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
977
WGHW50 PHFO 090356
FFWHFO
HIC003-090700-
/O.NEW.PHFO.FF.W.0069.181109T0356Z-181109T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
556 PM HST THU NOV 8 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 900 PM HST.
* At 554 PM HST, a gage on Waiahole Stream showed a rapid rise in
water level above the warning threshold.
* Locations in the warning include but are not limited to...
Ahuimanu, Punaluu, Waikane, Hauula, Laie, Waiahole, Kaneohe,
Kahaluu, Kaaawa and Kahuku.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 900 PM HST if heavy rain
persists.
LAT...LON 2165 15792 2163 15793 2155 15784 2152 15784
2149 15785 2143 15779 2141 15779 2141 15786
2168 15796
$$
Donaldson1 follow-up statement
405
WGHW70 PHFO 090457
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
657 PM HST THU NOV 8 2018
HIC003-090506-
/O.CAN.PHFO.FF.W.0069.000000T0000Z-181109T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
657 PM HST THU NOV 8 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...
The rain gage on Waiahole Stream shows the stream level dropping and
radars show rainfal subsiding. Flood waters are no longer expected
to pose a threat to life or property.
LAT...LON 2165 15792 2163 15793 2155 15784 2152 15784
2149 15785 2143 15779 2141 15779 2141 15786
2168 15796
$$
DonaldsonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 4:25 PM HST, 1 hour 31 minutes earlier.
Area forecast discussion, Nov 8, 4:25 PM HST, 1 hour 31 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Honolulu HI 425 PM HST Thu Nov 8 2018 .SYNOPSIS... A cold front to the northwest of the islands will strengthen as it moves towards the islands. The front is expected to reach Kauai by Friday morning, and move down the island chain, pushing south of the Big Island on Sunday. Showers will accompany the front, with cool, dry air moving in behind the front. A new high will build in behind the front, returning trade winds next week. && .DISCUSSION... Have made some modifications to the PoP and related fields over the first couple of days in the forecast to better handle the approaching front. Otherwise the forecast remains largely intact. Satellite shows the cloud band associated with the front is about 80 miles to the northwest of Kauai this afternoon. Early this morning there were a couple thunderstorms along the line, however nothing has been observed today. Models show the front strengthening as it moves towards and over the islands over the next 24 hours. Afternoon soundings from Lihue and Hilo show precipitable water (PW) values of 1.40 and 1.52 respectively, both near normal for November. This matches well with satellite derived PW, which shows PWs to the northwest of Kauai reaching near 1.7, which would be above normal for Kauai, and at the high end of normal for Hilo. Satellite shows PW dropping off about 200 miles northwest of Kauai. Models show some 500 mb temperatures on the cold end of normal moving in with the front. Have opted to not put mention of thunderstorms in the forecast, but will continue to monitor the front's development to re-examine the threat. Behind the front, cool, dry, northerly air is expected to move in, lowering dewpoints in to the low 60s or even upper 50s in some locations. Kauai could see the cooler dewpoints as early as Saturday afternoon, while they wouldn't reach Oahu until Saturday night/Sunday morning. High pressure behind the front will help re-establish trade winds on Monday, with the high moving to the northeast of the islands by midweek, with a ridge remaining north of the islands. && .AVIATION... The cold front approaching from the northwest is within 100nm of Kauai. Precipitation from the front could reach Kauai Friday morning, and move down the chain to Oahu as the day wears on. The loose pressure gradient will keep winds relatively light so expect daytime sea breezes and nighttime land breezes across the island chain. As the front approaches, there will also be temporary wind shifts to the south-southwest and then to the north after frontal passage. There are no AIRMETs currently in effect. && .MARINE... A front is currently located about 70 nm NW of Kauai's northwest coast. The front is slowly moving SE, toward the islands, and is expected to reach the western coastal waters west of Kauai Friday morning, Friday evening for Oahu, early Saturday morning for Maui County, and by Saturday evening for the Big Island. The front should be moving east of the Big Island on Sunday morning. There is a degree of uncertainty with this time line, so the forecast is subject to change. Before the actual front arrives, light northeast winds will spread over the main Hawaiian Islands tonight. We will know when the front is here as moderate to strong NE winds moves in right behind the front. This will warrant the issuance of a Small Craft Advisory (SCA) for most of the near-shore waters through early next week. There will be a series of N to NNW swells impacting the islands through next week. The current NNW swell is expected to hold through Friday. A larger short to mid period N swell is expected to move in Friday and may bring near advisory surf to north facing shores over the weekend. As this swell slowly fades in the ensuing days, a small NW swell with a 15 second period will reach our shores on Monday. A larger NNW swell will be possible Tuesday that may warrant another high surf advisory for at least the north facing shores. A small south-southwest swell is providing a slight increase in surf across south facing shores today. A larger and very long period southwest swell is expected to fill in late Friday, peak Saturday at heights around the summer average and gradually decline early next week. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...M Ballard AVIATION...Chevalier MARINE...Kino
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 8, 4:37 PM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
| Nov 8, 6:29 PM HST | Areal Flood Advisory | HFO | Hawaii | 99 min |
| Nov 8, 9:56 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Nov 8, 10:33 PM HST | Flash Flood Warning | HFO | Honolulu | 117 min |
| Nov 9, 3:47 AM HST | Small Craft Advisory | HFO | 4 days | |
| Nov 9, 7:27 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Nov 9, 7:44 AM HST | Flash Flood Warning | HFO | Honolulu | 2 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.